Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 12, NWS Elko, NV

April 15, 2014Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Apr 15, 2014, 2:08 AM PDT for Elko County, White Pine County, Nevada. It took effect at Apr 15, 2014, 12:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 2:08 AM PDT (09:08 UTC)
In effect from
Apr 15, 2014, 12:00 PM PDT
Expired
Apr 15, 2014, 6:14 PM PDT
In force
6 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WWUS75 KLKN 150908
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
208 AM PDT TUE APR 15 2014


NVZ031-033-034-039-160300-
/O.NEW.KLKN.WI.Y.0012.140415T1900Z-140416T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
208 AM PDT TUE APR 15 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING. 


* WINDS...WEST TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 50 MPH

* TIMING...STRONGEST WINDS WILL BE IN THE AFTERNOON AND EARLY
  EVENING HOURS BETWEEN 2 PM AND 7 PM.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...WELLS... 
  PEQUOP SUMMIT...SILVER ZONE PASS...WEST WENDOVER...SECRET 
  PASS...LAMOILLE CANYON...HARRISON PASS. 

* IMPACTS...WEST TO NORTHWEST WINDS WILL MAKE TRAVEL DIFFICULT ON
  US HIGHWAY 93 AND PORTIONS OF INTERSTATE 80...ESPECIALLY FOR
  HIGH PROFILE VEHICLES. LOCALIZED AREAS OF BLOWING DUST MAY
  REDUCE VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RLC
2 follow-up statements
904 
WWUS75 KLKN 152122
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
222 PM PDT TUE APR 15 2014

NVZ031-033-034-039-160300-
/O.CON.KLKN.WI.Y.0012.000000T0000Z-140416T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
222 PM PDT TUE APR 15 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...WESTERLY AT 25 TO 35 MPH WITH GUSTS TO 50 MPH

* TIMING...STRONGEST WINDS WILL OCCUR THROUGH EARLY EVENING.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...WELLS...
  PEQUOP SUMMIT...SILVER ZONE PASS...WEST WENDOVER... SECRET 
  PASS...LAMOILLE CANYON...HARRISON PASS 

* IMPACTS...WEST TO NORTHWEST WINDS WILL MAKE TRAVEL DIFFICULT 
  ON U.S. HIGHWAY 93 AND PORTIONS OF INTERSTATE 80...ESPECIALLY 
  FOR HIGH PROFILE VEHICLES. LOCALIZED AREAS OF BLOWING DUST 
  MAY REDUCE VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
415 
WWUS75 KLKN 160114
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
614 PM PDT TUE APR 15 2014

...WINDS ARE WEAKENING ACROSS NORTHERN NEVADA...


NVZ031-033-034-039-160215-
/O.CAN.KLKN.WI.Y.0012.000000T0000Z-140416T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...WELLS...PEQUOP SUMMIT
614 PM PDT TUE APR 15 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. WINDS ARE DROPPING QUICKLY BELOW ADVISORY SPEEDS AND
WILL CONTINUE TO WEAKEN AFTER SUNSET. GUST TO OVER 25 MPH WILL BE
COMMON FOR A FEW MORE HOURS ON SUMMITS AND PASSES.



$$

BB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 14, 2:45 PM PDT, 11 hours 23 minutes earlier.

Area forecast discussion, Apr 14, 2:45 PM PDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
245 PM PDT MON APR 14 2014

.SYNOPSIS...SCATTERED CIRRUS CLOUDS ARE EXPECTED FOR THE VIEWING
OF THE LUNAR ECLIPSE TONIGHT. A DISTURBANCE PASSING NORTHEAST OF
NEVADA WILL PRODUCE STRONG GUSTY NORTHWEST WINDS TUESDAY...WITH
THE STRONGEST WINDS ACROSS ELKO COUNTY. A FEW SHOWERS WITH THE
COLD FRONT TUESDAY NIGHT...FOLLOWED BY COOLER TEMPERATURES ON
WEDNESDAY. HIGH PRESSURE WILL ALLOW TEMPERATURES TO QUICKLY WARM
BACK UP ON THURSDAY.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY.

PASSING HIGH PRESSURE RIDGE AXIS DELIVERING A BEAUTIFUL APRIL
AFTERNOON TO NEVADA, WITH SUNSHINE, LIGHT WINDS, AND TEMPERATURES
NOT TOO FAR FROM NORMAL. THIN CIRRUS ENTERING WESTERN NEVADA
CURRENTLY, WITH INFRARED SATELLITE IMAGERY SHOWING THICKER CIRRUS
ACROSS THE EASTERN PACIFIC. EXPECTING A MOSTLY CLEAR SKY INTO THIS
EVENING, WITH CIRRUS INCREASING TONIGHT DURING THE LUNAR ECLIPSE.
THE ADDITION OF THE CIRRUS WILL ALSO ALLOW FOR MILDER
TEMPERATURES TONIGHT, ABOUT 10 DEGREES WARMER THAN THIS MORNING'S
COLD READINGS. TEENS AND LOWER 20S LAST NIGHT WILL BE REPLACED BY
UPPER 20S AND LOWER 30S TUESDAY MORNING.

TUESDAY...INCREASING CLOUDS AND WIND, BUT STILL MILD. A SHORTWAVE
PASSING THROUGH IN THE NW FLOW WILL PASS WELL NE OF NEVADA,
PASSING THROUGH POCATELLO IDAHO AROUND 5 PM. STRONG GUSTY W/NW
WINDS WILL RESULT ACROSS NEVADA TUESDAY, WITH THE STRONGEST WINDS
ACROSS ELKO COUNTY. INCREASED WIND GRIDS TUESDAY AFTERNOON/EVENING
INTO THE SOLID WINDY CATEGORY, 20-30 MPH GUSTS TO 40 MPH ACROSS
MUCH OF ELKO COUNTY, WITH LESSER SPEEDS ELSEWHERE. MY FORECASTED
WINDS IN ELKO COUNTY ARE JUST BELOW WIND ADVISORY CRITERIA. 12Z
MAV GUIDANCE IS BY FAR THE STRONGEST GUIDANCE, SUGGESTING 30 MPH
SUSTAINED WINDS AT ELKO TUESDAY AFTERNOON. BELIEVE THIS IS
OVERDONE, AS IT IS NOT SUPPORTED BY THE PROGGED MSLP GRADIENT,
AND 700 MB WINDS OF ONLY 30 KTS. ADDITIONALLY, WINDS AT THE TOP OF
THE MIXED LAYER ON THE GFS BUFR SOUNDINGS ARE ONLY 25-30 KTS, AND
INCREASING CLOUDS TUESDAY AFTERNOON WILL ACT AGAINST EFFICIENT
MIXING. ALL OF THAT SAID, IT WILL BE WINDY, BUT FEEL A WIND
ADVISORY FOR ELKO COUNTY IS NOT WARRANTED FOR TUESDAY AT THIS
TIME. CERTAINLY, U.S. HIGHWAY 93 WILL BE IMPACTED BY STRONG
CROSSWINDS, AND THE MOST LIKELY CANDIDATES FOR A WIND ADVISORY
INCLUDE THESE ZONES OF NORTHERN AND SOUTH CENTRAL ELKO COUNTY.
TONIGHT'S FORECAST SHIFT WILL MAKE THE FINAL CALL.

PREFRONTAL MIXING WILL ALLOW AFTERNOON TEMPERATURES TO WARM WELL
INTO THE 60S TUESDAY, DESPITE THE INCREASE IN CLOUDS. MENTIONED A
FEW ISOLATED SHOWERS ON THE HIGHER TERRAIN OF NORTHERN ELKO
COUNTY, BUT THERE WILL NOT BE MUCH.

TUESDAY NIGHT/WEDNESDAY MORNING...COLD FRONT AND WEAK SECONDARY
SHORTWAVE ZIP SE ACROSS NEVADA, PRODUCING A PERIOD OF CLOUDY SKIES
AND SCATTERED VALLEY RAIN/MOUNTAIN SNOW SHOWERS. FOLLOWED GFS
DEPICTION OF THIS, AND THUS INCREASED SHOWER COVERAGE IN THE
GRIDS, BUT OTHER MODELS ARE DRIER AND THIS MAY BE OVERDONE. IN ANY
EVENT, ANY QPF WILL BE VERY LIGHT AND INSIGNIFICANT.

WEDNESDAY...NOTICEABLY COOLER, BUT STILL NEAR NORMAL FOR APRIL.
ELKO COUNTY WILL SEE THE LARGEST COOLDOWN, REDUCED TO THE 50S,
ALONG WITH ISOLATED SNOW SHOWERS ON THE HIGHER TERRAIN.

THURSDAY...NEXT HIGH PRESSURE RIDGE AXIS ROLLS INTO THE GREAT
BASIN, ALLOWING FOR A QUICK REBOUND IN TEMPERATURES. BACK INTO THE
60S WITH MUCH LIGHTER WINDS.  BT

.LONG TERM...THROUGH NIGHT THROUGH MONDAY NIGHT. PATTERN REMAINS
SOMEWHAT PROGRESSIVE. CONFIDENCE REMAINS HIGH THAT TEMPERATURES
WILL REMAIN ABOVE NORMAL BUT CONFIDENCE IS LOW ON PRECIP CHANCES.

THURSDAY NIGHT...HIGH CONFIDENCE THAT THIS PERIOD WILL BE QUIET
WITH SHORT WAVE RIDGE OVERHEAD. NEAR NORMAL TEMPS.

FRIDAY THROUGH SUNDAY...UNCERTAIN PERIOD WITH DIFFERENCES BETWEEN
MODELS AND MODELS RUNS. IT DOES LOOK THAT THE PERIOD WILL
EXPERIENCE CONVECTION OF SOME SORTS...ALTHOUGH EXACT PLACEMENT OF
CONVECTION IS VERY MUCH IN DOUBT.

A FRONTAL BOUNDARY PUSHES THROUGH THE AREA ON FRIDAY RESULTING IN
SHOWERS FOR MAINLY THE NORTHERN HALF OF THE CWA. LINGERING MID
LEVEL MOISTURE AND DIFFLUENCE ALOFT CREATE UNSTABLE CONDITIONS
SATURDAY AND SUNDAY...MAINLY FOR CENTRAL NEVADA. THE DIFFERENCES
BETWEEN THE MODELS EXIST ON THE SPEED AND STRENGTH OF THE FRONTAL
SYSTEM, AS WELL AS THE DEEPNESS OF THE CUT OFF LOW THAT IS PICKED
UP BY THE ABOVE MENTION FRONTAL SYSTEM/TROUGH. MODELS TEND TO
STRUGGLE WITH A CUT LOW IN THE EASTERN PACIFIC SO ITS NOT A
SURPRISE THAT THESE DIFFERENCE EXISTS. THE LATEST ECMWF DID TREND
TOWARDS THE GFS SOLUTION SO FAVOR THE GFS BUT NOT BY MUCH. FOR
NOW...WENT WITH BLEND FOR THE PERIOD FOR POPS AND SKY CONDITION.
TEMPS SHOULD STILL REMAIN ABOVE NORMAL DESPITE THE CLOUD COVER
WITH THE WARMEST CONDITIONS ON SUNDAY DUE TO OVERALL LESS
CONVECTION AS A WEAK RIDGE BUILDS IN. SNOW LEVELS WILL DIP
SLIGHTLY FRIDAY BEFORE PUSHING NEARLY 9K TO 10K FEET FOR SATURDAY
AND SUNDAY.

SUNDAY NIGHT THROUGH MONDAY NIGHT...A WEAK SHORT WAVE RIDGE IS IN
PLACE AT THE BEGINNING OF THE PERIOD. FORECAST CONFIDENCE DROPS
RAPIDLY BY MONDAY AS THE NEXT UPPER LEVEL LOW DIVES TOWARDS THE
COAST OF CENTRAL CA...DRIVING A FAIRLY STRONG FRONTAL SYSTEMS
TOWARDS THE AREA LATE MONDAY. SPEED OF THIS SYSTEM APPEARS TO BE
THE MAIN DIFFERENCE BETWEEN MODELS SO MAINLY INCREASE CLOUD COVER
FOR WESTERN AREAS AND POPS FOR HIGHER ELEVATIONS SINCE MODELS WILL
LIKELY SLOW DOWN THE FRONT EACH RUN. TEMPS WILL BE MUCH ABOVE
NORMAL MONDAY GIVEN THE INCREASE IN HEIGHTS. IF THE ECMWF VERIFIES
80S WOULD BE POSSIBLE IN MANY LOCATIONS.

&&

.AVIATION...NO MAJOR IMPACTS EXPECTED NEXT 18HRS.  BY THE 18-24HR
PERIOD WINDS WILL INCREASE AND BECOME GUSTY AT KWMC...KTPH...KEKO
DUE TO A PASSING COLD FRONT. STRONGEST WINDS ARE EXPECTED AFTER
THE END OF THE 18Z TAF PERIOD. THE HIGHEST WINDS ARE EXPECTED AT
KEKO.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/85/85
Hazardous weather outlook, Apr 14, 2:15 PM PDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
215 PM PDT MON APR 14 2014

NVZ031-033-034-038-039-151200-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-SOUTHWESTERN ELKO COUNTY-
SOUTH CENTRAL ELKO COUNTY-
215 PM PDT MON APR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DISTURBANCE PASSING NORTHEAST OF NEVADA WILL PRODUCE STRONG
GUSTY WEST TO NORTHWEST WINDS ACROSS ELKO COUNTY TUESDAY. WINDS
WILL AVERAGE 20 TO 30 MPH WITH GUSTS NEAR 40 MPH TUESDAY AFTERNOON
AND EARLY TUESDAY EVENING. HIGHER GUSTS OF 45 TO 50 MPH WILL OCCUR
ON AND NEAR THE HIGHER TERRAIN. WINDS ARE EXPECTED TO REMAIN JUST
BELOW WIND ADVISORY CRITERIA FOR MOST POPULATED VALLEYS. STILL,
STRONG CROSSWINDS CAN BE EXPECTED ON NORTH-SOUTH ROADWAYS IN ELKO
COUNTY, ESPECIALLY U.S. HIGHWAY 93. A WIND ADVISORY MAY STILL BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

TURNER

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.